Montana, 2011Flash Flood in Montana, May 23, 2011
May 23, 2011 · NWS BYZ · 1 event in 1 county or zone
Efficient rain producing thunderstorms moved across Stillwater County, resulting in a localized flash flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Efficient rain producing thunderstorms moved across Stillwater County, resulting in a localized flash flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 23, 2:45 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, May 23, 2:45 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
345 PM MDT MON MAY 23 2011
.SHORT TERM...VALID FOR TUE AND WED...
FLOOD WATCHES AND WARNINGS CONTINUE ACROSS THE AREA. RECENTLY
RECEIVED REPORTS OF FLOODING ALONG THE LITTLE POWDER RIVER IN
SOUTHERN POWDER RIVER COUNTY AND ISSUED A FLOOD WARNING THERE.
ALSO ISSUED A FLOOD WARNING FOR THE MUSSELSHELL RIVER WHICH WAS
APPROACHING FLOOD STAGE THIS MORNING. FOR SPECIFICS ON THESE
WARNINGS PLEASE GO TO THE NWS BILLING WEB PAGE AND CLICK ON THE
AREA OF INTEREST IN THE INTERACTIVE MAP.
SCATTERED TO WIDESPREAD THUNDERSTORM ACTIVITY HAS DEVELOPED AS
EXPECTED THIS AFTERNOON OVER CENTRAL AND WESTERN ZONES. THESE
STORMS HAVE BEEN HEAVY RAIN PRODUCERS WITH UP TO 0.9 INCHES
FALLING IN HALF AN HOUR. STORMS WILL BE BOUNDARY BASED FOR THE
REST OF THE AFTERNOON AND EVENING WITH LIGHT STEERING CURRENTS
ALOFT. PRECIPITABLE WATER VALUES OF NEAR AN INCH WILL SUPPORT
HEAVY RAINFALL...AND FLOODING/FLASH FLOODING IS A DISTINCT
POSSIBILITY THROUGH TONIGHT.
A WEAK UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF SOUTHERN IDAHO
AND ACROSS NORTHERN WYOMING TOMORROW INTO TOMORROW NIGHT. WITH A
VERY MOIST AND UNSTABLE ATMOSPHERE IN PLACE ACROSS THE AREA EVEN
THIS WEAK SYSTEM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT
PRECIPITATION OVER WESTERN AND CENTRAL AREAS...ESSENTIALLY EAST OF
A MILES CITY TO BROADUS LINE. GULF MOISTURE WILL BE ADVECTED INTO
THE AREA ON EASTERLY SFC-H7 WINDS...WHICH WILL UPSLOPE INTO AREA
FOOTHILLS LOCATIONS ENHANCING PRECIPITATION THERE. QPF VARIES FROM
MODEL TO MODEL BUT HPC GUIDANCE SEEMS REASONABLE WITH WIDESPREAD 1
TO 2 INCH AMOUNTS. LOCALLY MUCH HEAVIER ACCUMULATIONS ARE POSSIBLE
THOUGH DUE TO THUNDERSTORM PRECIPITATION TONIGHT. IN
ADDITION...SNOW LEVELS WILL BE QUITE HIGH WITH THIS SYSTEM...SO
RAIN IS EXPECTED IN THE MOUNTAINS ON TOP OF A DEEP SNOWPACK. THIS
WATER WILL QUICKLY RUN OFF OF AREA MOUNTAINS PRESENTING AN
INCREASED FLOOD THREAT FOR FOOTHILLS LOCATIONS.
TEMPERATURES WILL BE A BIT COOLER TUESDAY AND WEDNESDAY WITH
EASTERLY FLOW...CLOUDS AND PRECIPITATION KEEPING HIGHS IN THE
UPPER 50S TO LOWER 60S. OVERNIGHT LOWS WILL HOVER IN THE 40S TO
AROUND 50.
BOTTOM LINE FOR THE SHORT TERM FORECAST IS THAT FLOOD/FLASH FLOOD
POTENTIAL IS HIGH THROUGH WEDNESDAY. PERSONS IN LOW LYING OR FLOOD
PRONE LOCATIONS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND
QUICKLY IF WATER RISES. IN AREAS ALREADY FLOODED...IMPROVEMENT
WILL BE SLOW THROUGH MID WEEK. CHAMBERS
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED
PERIOD WITH A NEGATIVELY TILTED SYSTEM THURSDAY INTO FRIDAY
BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...WITH SOME
POSSIBLY STRONG. ANOTHER STRONGER SYSTEM MOVES INTO THE AREA FOR
THE END OF THE WEEKEND INTO EARLY NEXT WEEK AND HAVE ALREADY BEGUN
TO INCREASE POPS FOR THIS. MAIN CONCERN IS WITH FLOODING POTENTIAL
AND WITH THESE SYSTEMS MOVING THROUGH AND A GOOD AMOUNT OF
ATMOSPHERIC MOISTURE IN PLACE AREAS OF HEAVY RAIN ARE A
POSSIBILITY WHICH WILL KEEP FLOOD THREATS GOING ACROSS THE AREA
THROUGH THE AT LEAST THE END OF THE WEEKEND. TEMPERATURES WILL BE
A BIT BELOW AVERAGE THROUGH THE EXTENDED WITH MOST HIGHS IN THE
60S.
&&
.AVIATION...
SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON WITH
WIDESPREAD COVERAGE EXPECTED INTO THIS EVENING WEST OF ROSEBUD
COUNTY. LOCAL IFR CONDITIONS IN HEAVY RAIN CAN BE EXPECTED NEAR
STORMS. EXPECT MVFR TO IFR CEILINGS TO DEVELOP LATE TONIGHT.
LOCAL IFR CONDITIONS IN SHOWERS AND DUE TO AREAS OF FOG ARE ALSO
POSSIBLE. MOUNTAIN OBSCURATION WILL IMPACT ALL AREA MOUNTAINS
THIS AFTERNOON THROUGH TONIGHT. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 049/059 047/063 047/064 044/064 045/063 046/061 045/060
78/T 75/T 25/T 73/T 23/T 35/T 42/T
LVM 044/055 040/063 044/061 037/062 040/061 038/057 037/055
67/T 75/T 27/T 62/T 33/T 33/T 32/T
HDN 051/060 047/066 048/066 044/064 046/065 046/063 046/061
77/T 75/T 24/T 64/T 23/T 35/T 42/T
MLS 053/061 050/065 048/067 046/061 046/064 049/063 047/061
36/T 54/T 23/T 64/T 33/T 44/T 42/T
4BQ 051/058 049/064 046/067 045/061 044/065 047/063 046/062
67/T 74/T 13/T 64/T 23/T 44/T 32/T
BHK 050/057 046/062 044/062 044/059 044/062 048/061 046/059
25/T 42/T 12/T 55/T 33/T 44/T 42/T
SHR 047/056 045/063 045/066 042/060 042/064 043/061 042/059
67/T 76/T 24/T 63/T 23/T 35/T 42/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
28>31-34-35-38>42-56>58-63>68.
WY...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 23, 2:30 PM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT MON MAY 23 2011
MTZ028>042-056>058-063>068-WYZ098-099-242130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
330 PM MDT MON MAY 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE
REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS.
PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND
NEVER ATTEMPT TO CROSS WATER COVERED ROADS.
INCREASING SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE
EVENING. WITH THE GROUND ALREADY SATURATED BY PREVIOUS RAINFALL AND
RIVERS AND STREAMS RUNNING HIGH ANY ADDITIONAL PRECIPITATION WILL
LIKELY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH FLOODING.
RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE
PREPARED TO MOVE TO HIGHER GROUND.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
NIGHT AND MAY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH
FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT
AND BE PREPARED TO MOVE TO HIGHER GROUND.
EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA
AS MOUNTAIN SNOW MELT AND ADDITIONAL RAINFALL KEEP WATER LEVELS
RUNNING HIGH. CHECK FOR ROAD CLOSURES WHEN TRAVELING AND USE
EXTREME CAUTION IF TRAVELING IN RURAL LOCATIONS. ROADS COVERED IN
WATER COULD BE WASHED OUT OR WEAKENED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Stillwater
- When
- May 23, 5:30 PM MST to 7:30 PM MST
- Where
- Stillwater County, 2.84 mi NNW of Columbus to 3.23 mi NNW of Columbus
- Cause
- Heavy Rain
- Reported by
- CoCoRaHS
- Coordinates
- 45.668, -109.274
Extreme flooding reported on Keiser Creek, north of Columbus. A dramatic rise in water levels occurred in the region, estimated 6-7 foot rise in a matter of minutes. Local bridge washed out along with damage to a shop. Flooding worsened as a result of debris collection at a bridge. Several houses flooded in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339736.